Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 121, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2020, 7:31 PM CDT for Marion County, Warren County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2020, 7:31 PM CDT (00:31 UTC)
- Expired
- Jul 11, 2020, 8:01 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2875 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.0
The text
As transmitted.
751
WUUS53 KDMX 120031
SVRDMX
IAC125-181-120115-
/O.NEW.KDMX.SV.W.0121.200712T0031Z-200712T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
731 PM CDT Sat Jul 11 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Marion County in south central Iowa...
Eastern Warren County in south central Iowa...
* Until 815 PM CDT.
* At 731 PM CDT, a severe thunderstorm was located near Indianola,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Indianola, Melcher-Dallas, Milo, Lacona, Ackworth and Sandyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4144 9358 4148 9346 4125 9310 4116 9322
4116 9345
TIME...MOT...LOC 0031Z 320DEG 38KT 4141 9348
HAIL...1.00IN
WIND...60MPH
$$
Podrazik2 follow-up statements
680
WWUS53 KDMX 120040
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
740 PM CDT Sat Jul 11 2020
IAC125-181-120115-
/O.CON.KDMX.SV.W.0121.000000T0000Z-200712T0115Z/
Marion IA-Warren IA-
740 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN MARION AND SOUTHEASTERN WARREN COUNTIES...
At 739 PM CDT, a severe thunderstorm was located 7 miles southwest of
Pleasantville, or 9 miles east of Indianola, moving southeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Melcher-Dallas, Milo, Lacona, Ackworth and Sandyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4136 9352 4142 9337 4125 9310 4116 9322
4116 9345
TIME...MOT...LOC 0039Z 321DEG 39KT 4133 9339
HAIL...1.00IN
WIND...60MPH
$$
Podrazik601
WWUS53 KDMX 120101
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
801 PM CDT Sat Jul 11 2020
IAC125-181-120109-
/O.CAN.KDMX.SV.W.0121.000000T0000Z-200712T0115Z/
Marion IA-Warren IA-
801 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARION AND
SOUTHEASTERN WARREN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4136 9352 4142 9337 4125 9310 4116 9322
4116 9345
TIME...MOT...LOC 0055Z 320DEG 38KT 4116 9320
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:06 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 11, 7:06 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 706 PM CDT Sat Jul 11 2020 .SHORT TERM.../Tonight through Tonight/ Issued at 227 PM CDT Sat Jul 11 2020 A potent shortwave trough located in the SD/ND/MN tri-state area has already initiated strong and severe storms early this afternoon, including ping pong ball hail and 70 mph winds. That activity will continue to slide SE through the afternoon and evening hours, likely affecting large portions of Iowa north and east of a roughly Spencer- Fort Dodge-Ames-Ottumwa line. The environment ahead of current activity in MN will continue to destabilize and yield additional support for organization and the potential for large hail and damaging winds, including a corridor of MLCAPE values around 2500-3000 J/kg and effective bulk shear around 40 kts. Additionally, lingering outflow boundaries from morning may provide opportunity for at least some isolated convection ahead of the parent activity in MN as well as a non-zero tornado threat. The primary outflow boundary from this morning can still be picked out on visible imagery, especially if looped, across Tama County and towards the northwest and southeast respectively. Given what has transpired already today, existing environment, and persistent CAM depictions, anticipate ongoing convection in MN to grow upscale to some degree, yielding a growing wind threat with the potential for 70+ mph winds, along with continued severe hail. Combined, wind driven hail will be of concern, yielding concern for anyone outside as well as structures. Isolated storms ahead of the main complex are likely to have the greatest potential for the largest hail, ping pong balls or larger. The isolated tornado threat will also be greatest ahead of the primary complex and in the vicinity of the lingering outflow from this morning. Activity will ramp up through the mid and late afternoon, before exiting the CWA around/shortly after 00z. .LONG TERM.../Sunday night through Saturday/ Issued at 227 PM CDT Sat Jul 11 2020 Key Points: 1.) Temperatures... Near to above normal temperatures generally continue, with a signal for increased heat towards the end of next week. 2.) Precipitation... A few chances for storms this week, especially Tuesday. ------------------------------------------------------------------- 1.) Temperatures: General persistent pattern continues... with Iowa's weather impacts generally driven by position of huge 500mb anticyclonic high. This high has slowly drifted SW nearer to the Guadalupe Mountains of Mexico, which has helped to bring a northwesterly component to Iowa and migrate the associated thermal ridge westward towards the South Dakota and Nebraska. Subsequently, temperatures have cooled a few degrees over the past few days. Throughout this week, the high may gradually drift east/northeastward towards the OK panhandle. By the end of next week, it should be near Tulsa... which is a location that generally hints at hot temperatures in Iowa via the placement of the thermal ridge. By the end of the week, 850mb temperatures may be near the +22C to +25C range, which would suggest highs well into the 90s. There is obviously a fair amount of time between now and the end of next week, so will not lock into the forecast too much at this point. During the beginning to middle of the week 850mb temps look to fluctuate around the +16C to +21C range... initially suggesting temperatures in the 80s to low 90s without cloud cover... with the clouds, especially on Tuesday, highs should be tempered to the 80s. 2.) Precipitation: The best chance for precipitation this week should be on Tuesday. A boundary oriented NE-SW tied into an upper low in Canada will serve as a focusing mechanism for precipitation during the day Tuesday. 950mb frontogenetical forcing looks very impressive as this boundary should be draped across Iowa during peak heating. A decent enough moisture surge is expected with this system to help juice the atmosphere. At this time, severe weather cannot be ruled out... but heavy rainfall producers over a fairly short period of time certainly seems plausible. Another shot for precip may be in the Thursday/Friday timeframe as a somewhat similar, almost "copycat" system looks to propagate across Iowa. At this time, dynamical support seems to not be as strong with this event, as the Tuesday event. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 701 PM CDT Sat Jul 11 2020 Thunderstorm activity winding down quickly across central IA. Confidence is greatest in -TSRA impacting KDSM 00-01z. Otherwise, maintained a few of VCTS at most other area terminals with isolated showers/thunderstorms around. This threat will diminish quickly this evening, leaving VFR conditions and light winds in place through the remainder of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Curtis LONG TERM...Kotenberg AVIATION...Hahn
Hazardous weather outlook, Jul 11, 7:24 PM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 724 PM CDT Sat Jul 11 2020 IAZ059>062-072>075-083>086-094>097-130030- Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke- Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 724 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated thunderstorms will be possible this evening. Brief heavy rain, small hail, and wind gusts to 40 mph will be the primary hazards. These thunderstorms are expected to dissipate by 10 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and again Thursday and Friday over most of the area. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail size and strong winds to the National Weather Service. IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-071-081- 082-092-093-130030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Cass-Adair-Adams-Union- Taylor-Ringgold- 724 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and again Thursday and Friday over most of the area. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 11, 6:37 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 NNW KELLOGG 41.73N 92.92W
07/11/2020 E1.00 INCH JASPER IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
4 MILES EAST OF NEWTON.
&&
KCMLocal storm report, Jul 11, 6:53 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 N COLLINS 41.92N 93.31W
07/11/2020 E2.00 INCH STORY IA EMERGENCY MNGR
DELAYED REPORT FROM EM:1 MILE NORTH OF
COLLINS ON HWY 65 OF 2 INCH HAIL (LASTED 10
MIN, DAMAGE TO SIDING).
&&
KCMLocal storm report, Jul 11, 6:55 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL COLLINS 41.90N 93.31W
07/11/2020 E1.50 INCH STORY IA EMERGENCY MNGR
DELAYED REPORT FROM EM: PING PONG BALL SIZED
HAIL IN COLLINS AT APPROXIMATELY 1755.
&&
KCMLocal storm report, Jul 11, 6:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HEAVY RAIN MASON CITY 43.15N 93.20W
07/11/2020 E2.50 INCH CERRO GORDO IA BROADCAST MEDIA
DELAYED PUBLIC REPORT OF 2.5 INCHES OF RAIN
IN MASON CITY, IA AT 3:23 PM.
&&
KCMSpecial weather statement, Jul 11, 7:19 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
719 PM CDT Sat Jul 11 2020
IAZ060-073-120045-
Polk IA-Warren IA-
719 PM CDT Sat Jul 11 2020
...Dime Size Hail and Gusty Winds in Southern Polk County and
northern Warren County...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm over
Southridge Mall, or near Des Moines, moving southeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Des Moines, Indianola, Norwalk, Carlisle, Southridge Mall, Des Moines
Int'l Airport, Ackworth and Sandyville.
LAT...LON 4152 9369 4156 9366 4156 9357 4139 9333
4138 9333 4129 9355
TIME...MOT...LOC 0017Z 323DEG 29KT 4152 9362
PodrazikLocal storm report, Jul 11, 7:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 S WINDSOR HEIGHTS 41.58N 93.71W
07/11/2020 M0.75 INCH POLK IA TRAINED SPOTTER
&&
KLPThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:19 PM CDT | Special Weather Statement | DMX | Warren | 26 min |
| Jul 11, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.